Evidence map›Paper›PMID 41853658›Full record

ArticleToxicology reports2026

Chronic tramadol abuse as a cause of serotonin syndrome.

Robert L A van Gemert, Luuk Wansink, Femke M J Gresnigt

Abstract readCase Reports
In one paragraph

Article in Toxicology reports, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors.

Robert L A van GemertFlevoziekenhuis, Hospitaalweg 1, Almere 1315 RA, Netherlands.
Luuk WansinkOLVG, Oosterpark 9, Amsterdam 1091 AC, Netherlands.
Femke M J GresnigtOLVG, Oosterpark 9, Amsterdam 1091 AC, Netherlands.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Serotonin syndrome is characterized by autonomic hyperactivity, altered mental status, and neuromuscular abnormalities, ranging from mild to life-threatening manifestations. Tramadol has been associated with serotonin syndrome, predominantly in combination with other serotonergic agents or following acute overdose. Reports describing serotonin syndrome caused by chronic high-dose tramadol use as a single serotonergic agent are scarce. A case of serotonin syndrome in a young adult with chronic high-dose tramadol dependence in the absence of co-ingested serotonergic drugs is presented. A 22-year-old man with tramadol dependence (800 mg daily) presented to the emergency department with anxiety and agitation. Physical examination revealed diaphoresis, mydriasis, tachycardia (130 beats/min), hypertension (140/100 mmHg), hyperreflexia, and inducible ankle clonus. Laboratory investigations, head computed tomography, and urine toxicology screening were unremarkable. Based on the presence of inducible clonus and hyperreflexia in the setting of serotonergic exposure, the Hunter Serotonin Toxicity Criteria were fulfilled. Tramadol was discontinued and replaced with methadone. The patient recovered completely within 48 h. This case illustrates that chronic high-dose tramadol use alone may precipitate serotonin syndrome. Clinicians should remain alert to this potentially life-threatening complication, even in the absence of concomitant serotonergic medication.

Indexed as

Chronic abuseIntoxicationSerotonergic drugsSerotonin syndromeTramadol

Identifiers

PMID41853658
PMCPMC12994067

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.